Alert archive / Kansas / Severe Thunderstorm Warnings in 2008

Severe Thunderstorm Warning 119, NWS Topeka, KS

June 5, 2008Clay County, Cloud County, Kansas

NWS Topeka, KS issued this severe thunderstorm warning at Jun 5, 2008, 4:06 PM CDT for Clay County, Cloud County, Kansas. It was in force for 39 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jun 5, 2008, 4:06 PM CDT (21:06 UTC)
Expired
Jun 5, 2008, 4:45 PM CDT
In force
39 min
Issued by
NWS Topeka, KS
Area
Storm-based polygon

Counties Clay County, KS, Cloud County, KS

The radar

The Topeka radar (KTWX), 111 km from the middle of the area, began a volume at 20:59 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jun 5, 11:47 AM CDTTornado Watch PDSSPC8 hr

The nearest sounding before it

Topeka, KS (KTOP), launched 12:00Z, 9.1 hours before the alert went out and 159 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Topeka, KS at 12:00Z on 2008-06-05Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1646 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Topeka, KS at 12:00Z on 2008-06-05The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 316 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1646 J/kg
Mixed-layer CIN
-402 J/kg
Mixed-layer LCL
885 m above ground
0-6 km bulk shear
39 kt
0-1 km storm-relative helicity
316 m²/s²
0-3 km storm-relative helicity
392 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Topeka, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 5, 3:58 PM CDT, 8 minutes earlier.

Area forecast discussion, Jun 5, 3:58 PM CDT, 8 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TOPEKA KS
358 PM CDT THU JUN 5 2008

.DISCUSSION...
SEVERE WEATHER IS THE PRIMARY CONCERN WITH THE FORECAST. WATER VAPOR
IMAGERY SHOWS MAIN VORT LOBE ROTATING OUT OF THE SOUTHERN ROCKIES
INTO SOUTHWEST KS AT 20Z...WITH AN 80 KTS 500MB SPEED MAX ASSOCIATED
WITH IT. STORMS HAVE INITIATED ALONG A WEAK FRONT/DRY LINE ACROSS
CENTRAL KS WITH A VERY MOIST AND UNSTABLE AIRMASS IN PLACE OVER
CENTRAL AND EASTERN KS. RUC ANALYSIS SHOWS MLCAPE AS HIGH AS 3000
J/KG WITH LITTLE IF ANY INHIBITION LEFT.

WITH VERY LARGE HODOGRAPHS...STORMS WILL LIKELY BE SUPERCELLULAR
INITIALLY. STORMS WILL HAVE A VERY LARGE HAIL AND TORNADO THREAT. AS
THE UPPER WAVE CONTINUES TO LIFT OUT...STORMS ARE EXPECTED TO EVOLVE
INTO A SQUALL LINE AND BE A LITTLE MORE PROGRESSIVE. STRAIT LINE
WINDS WILL BECOME A GREATER HAZARD WITH THE SQUALL LINE. THERE COULD
BE A COUPLE ROUNDS OF CONVECTION WITH THIS INITIAL ACTIVITY...THAN
MORE STORMS DEVELOPING AS THE UPPER WAVE PROGRESSES NORTHEAST. HAVE
GONE WITH CATEGORICAL POPS FOR TONIGHT. AS THE SQUALL LINE MOVES
EAST...THUNDERSTORMS SHOULD CLEAR OUT AFTER MIDNIGHT FROM WEST TO
EAST WITH A LITTLE DRYER AIR ADVECTING IN FROM THE WEST.

FLASH FLOODING WILL ALSO POSE A HAZARD. MODELS SHOW PWS INCREASING
TO AROUND 2 INCHES THIS EVENING. WITH STORMS MOVING PARALLEL TO THE
SLOW MOVING BOUNDARY INITIALLY...THERE COULD BE A QUICK 1 TO 2
INCHES OF RAINFALL AS STORMS PRODUCE RAINFALL RATES AROUND 4
IN/HOUR. THEN THE SQUALL LINE SHOULD MOVE THROUGH STILL CAPABLE OF
PROFICIENT RAINFALL. WHILE THE WHOLE SYSTEM SHOULD BE SOMEWHAT
PROGRESSIVE... FLASH FLOOD GUIDANCE AROUND 1.5 INCHES IN AN HOUR
SUGGESTS THAT FLASH FLOODING IS STILL POSSIBLE WITH INDIVIDUAL
STORMS MOVING NORTH NORTHEAST. THEREFORE HAVE ISSUED A FLASH FLOOD
WATCH TONIGHT.

BOUNDARY HANGS UP ACROSS EAST CENTRAL KANSAS FOR FRIDAY WITH
MOISTURE AND INSTABILITY OVER SOUTHEAST KANSAS. MODELS SHOW THETA-E
ADVECTION INCREASING DURING THE AFTERNOON. HAVE HELD ONTO SOME
CHANCE POPS OVER FAR SOUTHEASTERN SECTIONS OF THE FA FOR LINGERING
CONVECTION IN THE MORNING...THEN POSSIBLE CONVECTION AS THE BOUNDARY
LIFTS NORTH DURING THE AFTERNOON.

DID NOT SPEND A GREAT DEAL OF TIME ON THE EXTENDED SO FOLLOWED HPC/S
LEAD FOR THE MOST PART. SOUTHWESTERLY FLOW PERSISTS FOR NEXT WEEK
WITH WEAK BOUNDARIES APPROACHING THE FA. THEREFORE HAVE KEPT SOME
POPS IN THE FORECAST.

&&

.AVIATION...
MAIN QUESTION WITH TAF FORECAST IT TIMING THE CONVECTION INTO THE
TERMINALS. UTILIZED THE NAM FOR TIMING THE SQUALL LINE THROUGH THE
TERMINALS...AND CONFIDENCE IS AVERAGE. THINK TS WILL MOVE INTO MHK
BY 01Z AND TOP/FOE BY 03Z. WILL NEED TO MONITOR CONVECTION FOR
TIMING TRENDS..BUT IF STORMS END UP BEING AS STRONG AS WE
EXPECT...MAY NEED TO LOWER TAFS TO IFR OR LIFR.

&&

.TOP WATCHES/WARNINGS/ADVISORIES...

WIND ADVISORY FOR A PART OF NORTH CENTRAL KANSAS UNTIL 7 PM THIS
EVENING. KSZ008-009-020-021-034-035.

WIND ADVISORY FOR NORTHEAST AND EAST CENTRAL KANSAS UNTIL 10 PM THIS
EVENING. KSZ010>012-022>024-026-036>040-056-058-059.

FLASH FLOOD WATCH IN EFFECT UNTIL 1 AM FOR NORTH CENTRAL KANSAS
KSZ008>010-020>022-034>037.

FLASH FLOOD WATCH IN EFFECT UNTIL 7 AM FOR NORTHEAST AND EAST
CENTRAL KANSAS KSZ011-012-023-024-026-038>040-054>056-058-059.

&&

WOLTERS
Hazardous weather outlook, Jun 5, 11:28 AM CDT, 4 hours 38 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TOPEKA KS
1128 AM CDT THU JUN 5 2008

KSZ008>012-020>024-026-034>040-054>056-058-059-061200-
REPUBLIC-WASHINGTON-MARSHALL-NEMAHA-BROWN-CLOUD-CLAY-RILEY-
POTTAWATOMIE-JACKSON-JEFFERSON-OTTAWA-DICKINSON-GEARY-MORRIS-
WABAUNSEE-SHAWNEE-DOUGLAS-LYON-OSAGE-FRANKLIN-COFFEY-ANDERSON-
1128 AM CDT THU JUN 5 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL...NORTH
CENTRAL AND NORTHEAST KANSAS.

.DAY ONE...TODAY AND TONIGHT

SEVERE THUNDERSTORMS ARE EXPECTED TO DEVELOP ACROSS NORTH CENTRAL
KANSAS TODAY...MOST LIKELY DEVELOPING BETWEEN 1 AND 3 PM. THESE
SEVERE STORMS ARE EXPECTED TO MOVE EASTWARD ACROSS NORTHEAST
KANSAS THROUGH THE LATE AFTERNOON AND EVENING HOURS...AND INTO EAST
CENTRAL KANSAS THIS EVENING.

THIS IS A PARTICULARLY DANGEROUS SITUATION...WITH LARGE
HAIL...DAMAGING WINDSTORMS AND TORNADOES ALL POSSIBLE. LOCALLY
HEAVY RAINFALL IS ALSO POSSIBLE.

STAY TUNED TO LOCAL MEDIA FOR UPDATES AS THIS SITUATION DEVELOPS.

A WIND ADVISORY IS IN EFFECT INTO THIS EVENING FOR STRONG
SOUTHERLY WINDS OUT AHEAD OF THE INCOMING SYSTEM.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

THERE IS A CHANCE FOR THUNDERSTORMS ON FRIDAY MAINLY ACROSS
NORTHEAST AND EAST CENTRAL KANSAS...THEN SOUTHEAST OF INTERSTATE
35 FRIDAY EVENING. THUNDERSTORMS WILL BE POSSIBLE NORTH OF HIGHWAY
36 SATURDAY NIGHT...THEN ACROSS THE OUTLOOK AREA SUNDAY NIGHT
THROUGH TUESDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS WILL LIKELY BE NEEDED TODAY AND TONIGHT.

In the hours before

Local storm report, Jun 5, 3:30 PM CDT, 36 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
330 PM CDT THU JUN 05 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0327 PM     HAIL             1 NW GLASCO             39.37N 97.86W
06/05/2008  E1.00 INCH       CLOUD              KS   TRAINED SPOTTER

&&

BN
Local storm report, Jun 5, 3:32 PM CDT, 34 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
332 PM CDT THU JUN 05 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0325 PM     TSTM WND GST     6 S JAMESTOWN           39.51N 97.86W
06/05/2008  E70 MPH          CLOUD              KS   TRAINED SPOTTER

&&

BN
Special weather statement, Jun 5, 3:36 PM CDT, 30 minutes before
SIGNIFICANT WEATHER ALERT
NATIONAL WEATHER SERVICE TOPEKA KS
336 PM CDT THU JUN 5 2008

KSZ008-020-052100-
CLOUD-REPUBLIC-
336 PM CDT THU JUN 5 2008

THROUGH 400 PM CDT...A STRONG THUNDERSTORM WILL MOVE NORTHEAST AT 60
MPH ACROSS PORTIONS OF REPUBLIC AND CLOUD COUNTIES. NATIONAL WEATHER
SERVICE DOPPLER RADAR INDICATED THIS STORM IS CAPABLE OF PRODUCING
PENNY SIZE HAIL...STRONG WINDS OF 40 TO 50 MPH AND FREQUENT
LIGHTNING. SOME LOCATIONS THAT COULD BE AFFECTED INCLUDE
SCANDIA...CONCORDIA...AGENDA...BELLEVILLE...REPUBLIC...CUBA AND
MUNDEN.

A TORNADO WATCH IS ALSO IN EFFECT. STAY ALERT TO THE WEATHER IN CASE
A WARNING IS ISSUED.
Local storm report, Jun 5, 3:49 PM CDT, 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
349 PM CDT THU JUN 05 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0348 PM     HAIL             TESCOTT                 39.01N 97.88W
06/05/2008  E1.00 INCH       OTTAWA             KS   TRAINED SPOTTER

&&

AW
Local storm report, Jun 5, 3:57 PM CDT, 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
357 PM CDT THU JUN 05 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0350 PM     HAIL             MINNEAPOLIS             39.12N 97.71W
06/05/2008  M1.00 INCH       OTTAWA             KS   TRAINED SPOTTER

&&

AW

The office that day

Everything else NWS Topeka, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 5, 3:02 AM CDTWind AdvisoryTOPAnderson, Brown, Clay, Cloud, Coffey, Dickinson and 17 more16 hr
Jun 5, 11:11 AM CDTRiver Flood WarningTOPMarshall4 days
Jun 5, 1:41 PM CDTFlash Flood WatchTOPAnderson, Brown, Clay, Cloud, Coffey, Dickinson and 17 more11 hr
Jun 5, 3:10 PM CDTSevere Thunderstorm WarningTOPCloud, Ottawa35 min
Jun 5, 3:36 PM CDTSevere Thunderstorm WarningTOPOttawa39 min
Jun 5, 4:10 PM CDTTornado WarningTOPClay, Ottawa50 min
Jun 5, 4:35 PM CDTTornado WarningTOPClay, Riley, Washington40 min
Jun 5, 4:53 PM CDTSevere Thunderstorm WarningTOPClay, Dickinson, Geary, Morris, Ottawa, Riley52 min
Jun 5, 5:05 PM CDTTornado WarningTOPMarshall40 min
Jun 5, 5:37 PM CDTTornado WarningTOPGeary, Morris, Pottawatomie, Riley23 min
Jun 5, 5:42 PM CDTSevere Thunderstorm WarningTOPMarshall, Pottawatomie, Riley33 min
Jun 5, 5:53 PM CDTSevere Thunderstorm WarningTOPDickinson52 min
Jun 5, 5:59 PM CDTTornado WarningTOPGeary, Pottawatomie, Riley31 min
Jun 5, 6:04 PM CDTSevere Thunderstorm WarningTOPMarshall, Nemaha, Pottawatomie26 min
Jun 5, 6:24 PM CDTSevere Thunderstorm WarningTOPGeary, Morris, Riley36 min
Jun 5, 6:28 PM CDTTornado WarningTOPJackson, Marshall, Nemaha, Pottawatomie47 min
Jun 5, 6:30 PM CDTFlash Flood WarningTOPGeary, Pottawatomie, Riley3 hr
Jun 5, 6:44 PM CDTSevere Thunderstorm WarningTOPPottawatomie46 min

Nearby

Severe Thunderstorm Warnings in Kansas, 2008Every severe thunderstorm warning in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.